Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Thyroid (http://www.lowcarbfriends.com/bbs/thyroid/)
-   -   Thyroid panel results- doc says "normal" (http://www.lowcarbfriends.com/bbs/thyroid/803521-thyroid-panel-results-doc-says-normal.html)

Green 05-06-2013 10:34 AM

Thyroid panel results- doc says "normal"
 
So I'm new to this.
Doc said my panel was normal.
I said "ehhh can I get those numbers?"

My results:

TSH: 1.693
T3: 77
T4: 9.2
FreeT3: 2.2
FreeT4: 1.03

I would love anyone's input!

Thanks!!

ravenrose 05-06-2013 11:40 AM

my understanding is that these tests vary from one lab to another somewhat, and you need to show the reference ranges your lab uses for each of these things to make sense of the numbers.

Green 05-06-2013 12:50 PM

Thank you RavenRose! I had no idea that the reference ranges were different.

Called my doc and got more info.

Here are the results:

TSH: 1.693 (.350 - 4.5)
T3: 77 (80 - 204)
T4: 9.2 (5.0 - 12.5)
FT3: 2.2 (2.3 - 4.2)
FT4: 1.03 (.80 - 1.80)

So, my T3 and FreeT3 are both a tad below range... my doc just said it's nothing to worry about. I don't trust that.


Some medical history in case it is relevant.

I am on several medications for ACNE:
-----Spironolactone (trying to taper off from 100mg. Just finished first week of 87.5mg daily, and will begin taking 75mg tomorrow, then to 50mg, 25mg, etc.) I've been on this since June of last year (50mg for the first 4 months then upped to 100mg in September). According to derm, it is supposed to interfere with androgen production in the skin.

-----Doryx (a time-released doxycycline) for 3 months now. I did two 2.5 month rounds of antibiotics (Bactrim). The first was June-August and then again mid-October-December. Face broke out about a month after stopping each time.

----BCP (Loestrin-FE/ MicrogestinFE/ GildessFe 1/20) The pharmacy keeps giving me different generic versions, I guess. I finally restarted BCP's in December. It has yet to regulate my TOM which has been wonky since I quit taking BCP two years ago. My TOM has been almost nonexistent since I upped my Spironolactone dosage to 100mg in the Fall. I had very clear skin while on BCP age 15-25 and it began breaking out horribly 8 months after going off the pill 2 years ago.

-----Nicomide- some kind of prescription vitamin supplement for acne

Last but not least, I'm on ADDERALL and have been since age 18. I used to take way too much. I now take up to 20mg daily. I wonder if this has messed with my adrenals.

I am 26 years old, female, 5' 4", took Lexapro for depression for 7 years (stopped two years ago).

I have steadily gained 15lbs in the past two years since adopting healthy eating habits (mostly low-carb, pale, recently VLC). I used to restrict, binge, restrict, etc.

Leo41 05-06-2013 03:57 PM

I would listen to the doctor. It's very possible that your apparently low T3 is normal for you and may be due to your other meds.

With that TSH, no doctor will consider that you have thyroid problems because they rely on that as the primary indicator of any hypothyroidism, since the T4 and T3 levels often vary by individual. For example, my own T3 runs low, but I feel perfectly fine at that level.

The reason they use TSH is that if your thyroid slows, your pituitary puts out more TSH (thyroid stimulating hormone) to get it to produce the hormones your body needs. A lower number (1.0-3.0) means that the pituitary doesn't have to work any extra at all; your thyroid is working fine on its own.

Lokarbiebarbie 05-06-2013 05:59 PM

Hmm...well...not quite right that 'no doctor will consider you have thyroid 'problems'' because of your TSH...and hopefully, soon, Inatic (who lives where YOU live) will come in. She has a good (read: T3 giving doctor) doctor where you are.

You need more testing, actually...a TPO AB would be nice to see.

THAT low of T3/FT3 should cause a doctor to go a little bit further in testing.

And..um...from your meds? Um...not exactly...BCP's would make the FT4 low also...and addarall 'can mess with adrenals' but your asking about thyroid, not adrenals.

Depending on symptoms you are having (just gaining 15 pounds doesn't equal thyroid symptoms) you may want to explore further.

GME 05-06-2013 09:37 PM

I would be interested in seeing a reverse t3 test. I had a similar free t3- not terribly low, but my reverse t3 was on the high end. The rt3 was "clearing out" my t3 so my cells couldn't use it. It was like I had almost none at all.

Green 05-07-2013 06:57 AM

Thank you all for your input! My symptoms are low energy, acne, irregular periods, weight gain, hair shedding.

nolcjunk 05-07-2013 09:13 AM

I would recommend getting off the antibiotics. In my opinion they should not be used for acne- there is no lasting effect, they stop working as soon as you stop them, and all they do is make things worse because your own bacteria mutates so that it becomes more resistant.

Why are you tapering off the spiro? That would seem much safer in the long term than round after round of antibiotics (which should be saved for life threatening illnesses)

I know that adderall can make people break out/make acne worse. Have you ever been off it?

Green 05-07-2013 10:33 AM

Thanks nolcjunk. The spironolactone on its own wasn't getting rid of the acne..it only goes away with antibiotics. I went back on BCP thinking they would help because I feel very uncorfortable being on antibiotics for longer than 2-3 months. I also wonder if spironolactone contributed to my weight gain.

I had never heard about adderall worsening acne. Thanks. I'll look into it.
I really want to stop the antibiotic but I'm scared the BCP hasn't yet regulated my hormones.

nolcjunk 05-07-2013 10:49 AM

You can check out the add forums for more about adderall and acne. There are many people dealing with lots of breakouts because of it.

Have you ever tried mircette? I go to an endo and I always find out info for my friends who are dealing with things but dont have their own endos and what he recommends is 200 mg spiro (100mg x 2) with mircette/yaz/yasmin and absolutely no antibiotics and at least 4-6 months on that regimen before you can evaluate how good it is.

If your acne is that severe the spiro dose is probably too low. I dont think spiro causes weight gain - it's just a potassium sparing diuretic so you actually lose some water weight with it and need to make sure you are getting enough water and salt. Also, you always need to be on bc when you are on spiro because of the potential for birth defects if you do get pregnant and also because otherwise your period will never be regular.

nolcjunk 05-07-2013 11:37 AM

And, I forgot to say before that antibiotics like doxy can also lead to hair loss.

nolcjunk 05-07-2013 11:39 AM

Quote:

Originally Posted by Green (Post 16412994)
Thank you all for your input! My symptoms are low energy, acne, irregular periods, weight gain, hair shedding.

I can't say whether you have a thyroid problem but all of those things could be caused by medications-

low energy- spiro can make you feel weak if you dont drink enough water and dont eat enough salt, starting a new birth control

acne- adderall, breakouts from starting/stopping birth control pills, rebound breakouts from antibiotics

weight gain- birth control, lowering your adderall dose, antibiotics (because they kill off the good bacteria in the gut)

hair shedding- birth control, antibiotics

inatic 05-07-2013 11:44 AM

spirolactane is prescribed for hair loss as well. most say it doesnt do anything.

Get another opinion.


All times are GMT -7. The time now is 03:13 AM.